Many prescription drugs are known to cause erectile dysfunction. Unsurprisingly, it’s one of the reasons why more men above the age of 50 tend to have erectile disorders – they take more medicines. Around 25% of erectile dysfunctions are estimated to occur as side effects to drugs such as allergy pills, blood pressure medication or antidepressants. The good news is that these effects are reversible once patients stop taking these prescription drugs. The bad news is that that may not always be possible. Luckily, there are a few other options.
Which drugs cause erectile dysfunction?
Among the medicines known to cause erectile dysfunction are:
- Antidepressants (SSRIs and SNRIs)
- Blood pressure medication (beta-blockers, diuretics, and anti-hypertensives) However, there is some research to suggest that the effect of blood pressure medication on erectile dysfunction could be psychological rather than physiological.
- Heartburn drugs (Pepcid, Zantac)
- Allergy medication (antihistamines)
- Antifungal drugs (Nizoral)
- Muscle relaxers (baclofen)
- Painkillers (oxycontin)
- Synthetic hormones (Eligard)
- Cancer therapy drugs (cimetidine)
These drugs have different effects on the body which may cause erectile dysfunction. Hypertension drugs such as atenolol, for example, have been shown to reduce sexual activity because they lower testosterone levels. Testosterone is a critical hormone for healthy erections. Blood pressure drugs may also inhibit the sympathetic nervous system. Meanwhile, antidepressants seem to affect erections by increasing serotonin levels which disrupt other hormones and neurotransmitters. In some cases, the exact molecular mechanisms are poorly understood. But it has been shown that believing a drug to cause erectile dysfunction actually increased the number of patients reporting they had problems with their erections.
What to do if your erectile dysfunction is caused by prescription drugs?
If you’re taking prescription drugs and are suffering from erectile dysfunction, do not stop taking your medication without your doctor’s supervision.
Consult your healthcare provider if you believe your medication could be causing your erectile dysfunction.
Switching to another medicine may solve the issue. But in some cases, your medical condition may be to blame for your erectile dysfunction. For example, hypertension and depression have both been linked to erectile disorders. In such cases, switching medication may not have the desired effect.
In some circumstances, you may be able to take a PDE-5 inhibitor such as Viagra, Levitra or Cialis to maintain an erection. Read the label carefully, because these drugs can interact with your prescription medication.
It’s always worth double-checking with your doctor if you could come off medication. Often, we tend to continue to take drugs even though our symptoms have subsided.
Find alternative treatment strategies to cope with your medical issue. If you have high blood pressure, for example, commit to making lifestyle changes. You could stop smoking, reduce your alcohol intake, eat a balanced diet and exercise regularly. Mental health conditions such as depression and anxiety may be addressed by engaging in talk therapy.
Whatever you choose to do, make sure you consult your doctor about your proposed changes, coming off or switching your prescription drugs.
- Fecik, S. (1998). Drug-induced sexual dysfunction. Medical Update for Psychiatrists, 3/6: 176-181. https://doi.org/10.1016/s1082-7579(98)00024-7
- Higgins, A. (2010). Antidepressant-associated sexual dysfunction: impact, effects, and treatment. Drug, Healthcare and Patient Safety, 141. https://doi.org/10.2147/dhps.s7634
- Silvestri, A. (2003). Report of erectile dysfunction after therapy with beta-blockers is related to patient knowledge of side effects and is reversed by placebo. European Heart Journal, 24/21: 1928-1932. https://doi.org/10.1016/j.ehj.2003.08.016
- Zaman Huri, H., Ling, C., & Abdul Razack, A. (2017). Drug-related problems in patients with erectile dysfunctions and multiple comorbidities. Therapeutics and Clinical Risk Management, Volume 13: 407-419. https://doi.org/10.2147/tcrm.s118010
- Fogari, R., Preti, P., Derosa, G., Marasi, G., Zoppi, A., Rinaldi, A., & Mugellini, A. (2002). Effect of antihypertensive treatment with valsartan or atenolol on sexual activity and plasma testosterone in hypertensive men. European Journal of Clinical Pharmacology, 58/3: 177-180. https://doi.org/10.1007/s00228-002-0456-3
- Jing, E., & Straw-Wilson, K. (2016). Sexual dysfunction in selective serotonin reuptake inhibitors (SSRIs) and potential solutions: A narrative literature review. Mental Health Clinician, 6/4: 191-196. https://doi.org/10.9740/mhc.2016.07.191